Texas, 2022

Drought in Texas, September 1 to 5, 2022

September 1 to 5, 2022 · NWS FWD · 13 events in 12 counties and zones

Severe drought conditions impacted portions of North and Central Texas but improved early in the month after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions impacted portions of North and Central Texas but improved early in the month after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 31, 5:42 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 5:42 PM CST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
642 PM CDT Wed Aug 31 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Thursday Night/

Afternoon convection continues to wind down this evening across
the region, although there are still a few clusters of stronger
storms in Central Texas that will nudge into parts of Milam and
Bell Counties over the next hour. Radar imagery shows a well
defined outflow coming off of these storms, so would expect a
weakening trend over the next hour. Given the generally uncapped
nature of the atmosphere, and tropical like moisture content,
additional thunderstorms may try to develop along this outflow
boundary for another few hours. We'll continue to monitor this
trend but have kept PoPs at around 20% through the evening across
our southern counties. Elsewhere, outside of an isolated
shower/storm overnight, it should be fairly quiet, although warm
and humid.

The upper pattern will continue to feature a broad upper trough
over northwest Mexico while a slow moving trough moves through the
Southern Plains on Thursday. This should set up a broad mid level
deformation axis from southeast Oklahoma across North Texas into
far West Texas by midday Thursday. This will allow a tightening of
the mid level thermal and moisture gradients across the region and
should result in an uptick in convective coverage through the day.
With PWs expected to remain in the 2.0 to 2.2 inch range and
little convective inhibition, even the modest ascent associated
with these disturbances should be sufficient for a widespread
coverage of showers and thunderstorms Thursday afternoon and
evening. We'll have PoPs at 60-70% areawide, although these may
need to be bumped up a bit. Tropical like atmospheric T/Td
profiles suggest heavy rainfall will be the main threat through
the day. We'll hold off an a Flood Watch for now given the fairly
hit/miss type activity we've seen the last few days, but a few
locations could certainly see some flooding issues through the day
Thursday. PoPs will remain in the forecast through Thursday night
as the Plains shortwave continues to slowly move east.

Dunn

&&

.LONG TERM... /Issued 223 PM CDT Wed Aug 31 2022/
/Friday Onward/

Near or below normal temperatures are likely to persist through the
first week of September with rain chances on nearly a daily basis.
This will be due to a detaching upper trough over the Central Plains
and Midwest which will bisect the ridge as we head into Friday.
With an upper weakness present above a steady stream of rich
moisture characterized by PW values often exceeding 2 inches,
rain chances will exist over most of North and Central Texas
through the upcoming weekend and into next week. Being juxtaposed
immediately beneath the upper trough/low, flow through the column
will be very weak, and so will both shear and storm motion
vectors, accordingly. As a result, the potential for organized
convection will be very slim, with most activity consisting of
slow-moving or nearly stationary cells, except where driven by
outflows. Because of slow storm motions, the potential for
training, and an environment supportive of efficient rainfall
processes, localized flooding will be the main concern during most
of the extended forecast period.

Despite the presence of upper troughing, the surface pattern will
remain rather diffuse and largely absent of a synoptic boundary.
However, this may change over the weekend when increasingly
meridional flow aloft could send a stronger shortwave and an
attendant weak frontal zone into the Central and Southern Plains.
Should this boundary be able to reach North Texas and stall, it
would be capable of increasing rainfall coverage from Sunday into
early next week. Some guidance then suggests the establishment of
almost a rex block-esque pattern through the middle of next week.
This type of stagnant pattern would continue to foster daily rain
chances, ample cloud cover, and by extension, slightly cooler
temperatures.

-Stalley

&&

.AVIATION... /NEW/
/00Z TAFs/

Showers and thunderstorms are ending across the D10 airspace this
evening and VFR should prevail through the overnight, although a
BKN mid/high deck will likely persist. Thursday looks like it will
be another active day with an uptick in showers/storms through the
afternoon/evening. We'll have VCSH by 15Z with VCTS around 19Z.
We'll also include a TEMPO TSRA from 20-24Z given fairly high
probabilities of thunderstorms. Outside of convective areas, VFR
should prevail.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  87  73  87  73 /  20  70  50  70  30
Waco                75  91  73  89  72 /  20  60  50  70  40
Paris               74  86  71  86  70 /  20  60  40  60  20
Denton              74  86  72  87  72 /  30  70  50  60  30
McKinney            74  87  71  87  71 /  20  70  50  60  30
Dallas              77  88  73  87  73 /  20  70  50  70  30
Terrell             75  90  73  87  72 /  20  70  50  60  30
Corsicana           75  90  73  86  72 /  20  60  50  60  30
Temple              72  91  71  88  71 /  20  50  40  60  40
Mineral Wells       73  85  71  89  70 /  40  70  50  70  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 31, 11:12 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1212 AM CDT Thu Sep 1 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1212 AM CDT Thu Sep 1 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated thunderstorms will continue overnight with the highest
chances west of the I-35 corridor. Locally heavy rainfall and
flooding will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance for thunderstorms across all of North and Central
Texas Thursday through early next week. Severe storms are not
expected, but heavy rainfall and flooding will remain possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Wise

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county but improved early in the month.

Drought, Collin

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Collin forecast zone
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Severe drought conditions affected eastern portions of the county but improved early in the month.

Drought, Ellis

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe drought conditions affected southern portions of the county but improved early in the month.

Drought, Hunt

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Severe drought conditions affected western portions of the county but improved early in the month.

Drought, Rockwall

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county but improved early in the month.

Drought, Tarrant

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe drought conditions affected western portions of the county but improved early in the month.

Drought, Johnson

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county but improved early in the month.

Drought, Navarro

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Navarro forecast zone
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe drought conditions affected the county but improved early in the month.

Drought, Henderson

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Severe drought conditions affected the county but improved early in the month.

Drought, Freestone

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe drought conditions affected the county but improved early in the month.

Drought, Anderson

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Severe drought conditions affected the county but improved early in the month.

Drought, Freestone

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe drought conditions affected the county but improved early in the month.

Drought, Milam

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions affected portions of the county but improved early in the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057411, 1057412, 1057413, 1057414, 1057415, 1057416, 1057417, 1057418, 1057419, 1057420, 1057421, 1057422, 1057423.